Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 87, NWS Greenville-Spartanburg, SC

June 13, 1997Lincoln County, North Carolina

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jun 13, 1997, 10:27 PM EDT for Lincoln County, North Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 1997, 10:27 PM EDT (02:27 UTC)
Expired
Jun 13, 1997, 11:15 PM EDT
In force
48 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Lincoln County, NC

The radar

The Greer radar (KGSP), 113 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 7:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1997-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1193 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1997-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1193 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 140227 RRA
SVRGSP
NCC109-140315-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1027 PM EDT FRI JUN 13 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1115 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST NORTH CAROLINA
 
   ...EASTERN LINCOLN COUNTY
 
AT 1025 PM RADAR SHOWED A SEVERE THUNDERSTORM WITH LARGE HAIL LIKELY
JUST EAST OF LINCOLNTON MOVING SLOWLY EAST SOUTHEAST. THE STORM WILL
MOVE PAST IRON STATION BY 1040 PM AND LOWESVILLE BEFORE 11 PM.
 
PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND
DAMAGING WINDS. FREQUENT LIGHTNING `AND LOCALLY HEAVY RAIN CAN OCCUR
WITH ANY THUNDERSTORM.
 
JONES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 9:06 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 13, 9:06 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
906 PM EDT FRI JUN 13 1997

RAH: WOULD INCREASE POPS FOOTHILLS/PIEDMONT.
CAE/FFC: FCSTS LOOK OK.

DISC: STRONG TSRA OCCURRING ACROSS WRN AND SRN NC ATTM. LOTS OF PEA
HAIL REPORTS AND WINDS 40 TO 50 MPH. THIS ACTIVITY WILL CONTINUE FOR
THE NEXT SEVERAL HOURS. WOULD INCREASE POPS WHERE TSRA ARE OCCURRING.

FOR SC AND GA. NO ACTIVITY ATTM XCPT FOR SC PORTIONS OF CLT METRO AREA.
WOULD EXPECT TSRA TO FIRE UP LATER SO CHC POPS STILL OK.

TEMPS LOOK GOOD.

RWH

In the hours before

Special weather statement, Jun 13, 8:54 PM EDT, 1 hour 33 minutes before
NCZ066-067-068-070-069-071-140130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
854 PM EDT FRI JUN 13 1997

SINCE 845 PM...THERE HAVE BEEN SEVERAL REPORTS OF PEA SIZE HAIL AND HIGH
WINDS FROM GASTONIA...CHERRYVILLE...SHELBY AND OTHER AREAS IN THE NORTH
CAROLINA PIEDMONT. THESE SLOW MOVING THUNDERSTORMS WERE ALSO DUMPING
VERY HEAVY RAINFALL...RATES NEAR 1 INCH PER HOUR IN SOME CASES. THE
LIGHTNING DISPLAY SYSTEM SHOWED NUMEROUS GROUND STRIKES IN THE SAME
AREA.

JONES
Special weather statement, Jun 13, 8:56 PM EDT, 1 hour 31 minutes before
NCZ066-067-068-070-069-071-140130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
854 PM EDT FRI JUN 13 1997

SINCE 845 PM...THERE HAVE BEEN SEVERAL REPORTS OF PEA SIZE HAIL AND HIGH
WINDS FROM GASTONIA...CHERRYVILLE...SHELBY AND OTHER AREAS IN THE NORTH
CAROLINA PIEDMONT. THESE SLOW MOVING THUNDERSTORMS WERE ALSO DUMPING
VERY HEAVY RAINFALL...RATES NEAR 1 INCH PER HOUR IN SOME CASES. THE
LIGHTNING DISPLAY SYSTEM SHOWED NUMEROUS GROUND STRIKES IN THE SAME
AREA.

JONES
Local storm report, Jun 13, 9:06 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
906 PM EDT FRI JUN 13 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

903 PM     GASTONIA                  NC   1.00 INCH HAIL
06/13/97   GASTON                         HAM SPOTTER REPORTED
                                          QUARTER SIZE HAIL AT
                                          INTERSECTION OF I-85 AND
                                          HIGH 321. WINDS GUSTS TO
                                          35 MPH.

DHR
Local storm report, Jun 13, 9:09 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
906 PM EDT FRI JUN 13 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

903 PM     GASTONIA                  NC   1.00 INCH HAIL
06/13/97   GASTON                         HAM SPOTTER REPORTED
                                          QUARTER SIZE HAIL AT
                                          INTERSECTION OF I-85 AND
                                          HIGH 321. WINDS GUSTS TO
                                          35 MPH.

DHR
Special weather statement, Jun 13, 10:06 PM EDT, 21 minutes before
SCZ009-NCZ082-140245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1006 PM EDT FRI JUN 13 1997

SLOW MOVING STRONG TO SEVERE THUNDERSTORMS WILL SLIP SOUTH FROM GASTONIA
AND CHARLOTTE AND REPEATEDLY MOVE EAST SOUTHEAST OVER THE SAME AREAS.
THE STORMS WILL START TO AFFECT YORK COUNTY SOUTH CAROLINA AND UNION
COUNTY NORTH CAROLINA. THESE AREAS WILL HAVE NUMEROUS LIGHTNING GROUND
STRIKES...SOME HAIL...EXTREMELY HEAVY RAINFALL...AND WIND GUSTS BETWEEN
45 AND 55 MPH.

JONES
Special weather statement, Jun 13, 10:07 PM EDT, 20 minutes before
SCZ009-NCZ082-140245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1006 PM EDT FRI JUN 13 1997

SLOW MOVING STRONG TO SEVERE THUNDERSTORMS WILL SLIP SOUTH FROM GASTONIA
AND CHARLOTTE AND REPEATEDLY MOVE EAST SOUTHEAST OVER THE SAME AREAS.
THE STORMS WILL START TO AFFECT YORK COUNTY SOUTH CAROLINA AND UNION
COUNTY NORTH CAROLINA. THESE AREAS WILL HAVE NUMEROUS LIGHTNING GROUND
STRIKES...SOME HAIL...EXTREMELY HEAVY R
AINFALL...AND WIND GUSTS BETWEEN
45 AND 55 MPH.

JONES

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 9:23 PM EDTSevere Thunderstorm WarningGSPMecklenburg67 min
Jun 14, 5:01 PM EDTSevere Thunderstorm WarningGSPGraham, Swain59 min
Jun 14, 6:00 PM EDTSevere Thunderstorm WarningGSPHenderson30 min
Jun 14, 7:55 PM EDTSevere Thunderstorm WarningGSPCleveland35 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.